High Wind, Jones
- When
- May 15, 9:00 AM CST to May 16, 6:00 PM CST
- Where
- Jones forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.961, -100.690 (the zone’s center; the record gives no point)
A strong low pressure system would generated high winds as it wrapped up overhead. A peak wind gust of 74 mph was observed by the South Dakota Department of Transportation mesonet station 6 miles south southwest of Peever.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A strong low pressure system would generated high winds as it wrapped up overhead. A peak wind gust of 74 mph was observed by the South Dakota Department of Transportation mesonet station 6 miles south southwest of Peever. 3 additional reports of wind gusts at or in excess of 70 mph were noted, while 30 more weather stations would record wind gusts at or in excess of 60 mph. Numerous trees would lose limbs in the city of Aberdeen, with at least 3 downed trees being reported. These strong winds also caused a building to collapse in the town of Sisseton. Over a 36 hour period, 1425 customers would report the loss of power.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 15, 8:49 AM CST, 11 minutes earlier. Its key messages:
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
949 AM CDT Thu May 15 2025
.KEY MESSAGES...
- Cannot rule out severe storms over eastern South Dakota and
western Minnesota today mainly between 11am and 3 pm. All severe
weather hazards will be possible.
- Showers and thunderstorms persist Thursday night through Friday
night with a 50% chance or greater of seeing at least an additional
half inch or more of rainfall.
- The probability of low temperatures falling to 36F degrees or
colder Saturday night is 40 to 80% in areas along and north of the
US Highway 212 corridor.
&&
.UPDATE...
Issued at 939 AM CDT Thu May 15 2025
Minor tweaks to the going forecast this morning to match the
trends. A couple of items of note for the next 18 hours or so.
First, still watching for severe potential as then next areas of
storms lift north across eastern SD. Thus far, only seeing
occasional periods of small hail, but the environment does get a
little more favorable over the next few hours (through around 19Z)
as this lifts north. While there could be an isolated severe
wind/hail report, greatest concern looks to be for tornadoes, as
there is strong low level shear ahead of the secondary low lifting
north across SD. CAMs continuing to show the 0-3km CAPE values
increasing towards 150-175 J/kg out ahead of this convection and
seeing a decent number of boxes checked on the Cold Core Tornado
side of things. If we can get a little clearing out ahead of the
line, like it's been trying to do over the last hour, that could
really increase the chance of a tornado. As mentioned above, only
a narrow window for things to come together to produce some
tornadoes.
Second, latest guidance is pointing towards the possibility of
high wind warning level wind gusts late this afternoon and into
the evening over central SD. This is as the sfc low peaks in
intensity over southeast ND this evening. NBM probs are in the
50-80% range, so may need to extend the existing warning northward
to account for that trend. Will address that with the afternoon
update.
UPDATE Issued at 641 AM CDT Thu May 15 2025
The aviation discussion has been updated below for the 12Z TAFS.
&&
.DISCUSSION...
Issued at 430 AM CDT Thu May 15 2025
As of 9z, A deep surface low continues of move east over eastern SD.
There is an area of precipitation over central and eastern SD
following behind this low as another boundary moves in from southern
SD heading towards the north. This line is bringing some storms into
northeastern SD and will continue to move north through the morning,
though these storms appear to be loosing steam as they move into
northeastern SD.
Once this initial line of storms moves through, abundant low level
moisture will start to move into eastern SD. A bit of instability
happens over eastern SD after 14z, with models showing some surface
based CAPE around/ slightly above 500 J/kg. Another boundary then
looks to move through eastern SD around/after 14z, which will
provide a source of lift to help showers and storms to develop in
addition to the moisture and instability in the area. There is also
some shear in eastern SD, which will help with the potential
development of supercell. With there being strong mid to low level
CAA over central and eastern SD, the vertical growth of the storms
will be limited. This could lead to the development of low topped
supercells that have the ability to produce severe wind, hail, and
possibility and isolated tornado. The chances for storms decreases
this evening. However, the chance for rain continues through the day
Friday, as precipitation looks to wrap around
As the surface low moves to the east, it will strengthen, with
models showing the low dropping to around 984-982mb. With the low
being so low, a tight pressure gradient has developed around it over
central and eastern SD. This tight pressure gradient will lead to an
increase in winds aloft the could be pushed to the surface with the
CAA moving in behind the cold front. The strongest winds look to be
west of the Missouri River Thursday, with the potential for these
winds to gust over 55 mph. Areas to the east will have only slightly
weaker winds, with some areas having the potential to gust 45 to 50
mph. Strong winds look to continue through Friday, though they don't
look to be as strong as the low and its tight pressure gradient move
east.
The active pattern continues this weekend into the first half of
next week. The low pressure system that brought us a round of
precipitation, wind and cool temperatures will be departing to our
east by early Saturday. Our region will get in on some ridging aloft
through a portion of the weekend, but it will only be brief. It will
be a chilly start to Saturday morning with temperatures in the 30s.
Residual cloud cover should be able to limit any frost potential in
our area, but it's something we'll have to continue to watch for
that potential. Temperatures on Sunday morning will have a better
chance of seeing values down to frosty levels, especially in our
eastern zones where some clearing could take place. The next upper
trough will work into the region by late Sunday into early next
week. This will give our area additional chances for precipitation
through the middle of next week. Temperature trends across the
forecast area will remain below normal this weekend through the
middle of next week.
&&
.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 641 AM CDT Thu May 15 2025
Terminals KABR,KATY,KPIR,KMBG
An active weather pattern will continue through most of this TAF
cycle. Areas of showers and thunderstorms will affect all
terminals throughout the morning and afternoon hours with more
general rain showers this evening into the overnight. During
periods of heavier showers and storms, IFR cigs/vsbys will be
possible. Otherwise, during lighter precipitation periods, a
general MVFR/IFR cigs/vsby scenario is expected. Strong winds will
also become a factor for aviation activities. Southeast winds
gusting 20-30 kts will be possible through the morning at
KABR/KATY while west to northwest winds gusting 30-40 kts will be
possible at KPIR/KMBG. Eventually, KABR/KATY terminals will see
winds switch around to a west to southwest direction this
afternoon into tonight while strong northwest wind gusts persist
at KPIR/KMBG.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 1 AM CDT /midnight MDT/ Friday for SDZ003-
004-009-015>017-034>037-048-051.
Wind Advisory from 2 PM this afternoon to 9 PM CDT this evening
for SDZ018-019-022-023.
High Wind Warning until 1 AM CDT /midnight MDT/ Friday for
SDZ033-045.
MN...None.
&&
UPDATE...SRF
DISCUSSION...12/Vipond
AVIATION...VipondHazardous Weather Outlook National Weather Service Aberdeen SD 447 AM CDT Thu May 15 2025 MNZ039-046-SDZ005>008-010-011-020-021-161000- Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day- Codington-Grant- 447 AM CDT Thu May 15 2025 This Hazardous Weather Outlook is for west central Minnesota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Showers and storms will continue to move through the area. There is the potential for some storms to become severe mainly during the afternoon with all hazard types possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ018-019-022-023-161000- Spink-Clark-Hamlin-Deuel- 447 AM CDT Thu May 15 2025 This Hazardous Weather Outlook is for northeast South Dakota. .DAY ONE...Today and tonight. Showers and storms will continue to move through the area. There is the potential for some storms to become severe mainly during the afternoon with all hazard types possible. Southwesterly winds will increase this afternoon, with the potential for winds to gust up to 50 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ003-004-009-015>017-033>037-045-048-051-161000- Corson-Campbell-Walworth-Dewey-Potter-Faulk-Stanley-Sully-Hughes- Hyde-Hand-Jones-Lyman-Buffalo- 447 AM CDT Thu May 15 2025 /347 AM MDT Thu May 15 2025/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Today and tonight. Showers and thunderstorms will continue to move through the area today. West northwest winds will increase this afternoon, with the potential for winds to gust up to 55 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Preliminary Local Storm Report
National Weather Service Aberdeen SD
416 AM CDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM Tstm Wnd Gst 4 ENE Poinsett Colony 44.66N 96.82W
05/15/2025 M55 MPH Deuel SD Mesonet
Mesonet station 47 Brandt (SDDOT).
&&
RVPreliminary Local Storm Report
National Weather Service Aberdeen SD
505 AM CDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 AM Tstm Wnd Gst 3 W Odessa 45.27N 96.39W
05/15/2025 M61 MPH Big Stone MN Mesonet
Mesonet station MN137 U.s.75 - Ortonville -
Mp 132.7.
&&
RVPreliminary Local Storm Report
National Weather Service Aberdeen SD
506 AM CDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 AM Tstm Wnd Gst 3 WSW Graceville 45.56N 96.49W
05/15/2025 M60 MPH Big Stone MN Mesonet
Mesonet station MN036 T.h.28 - Graceville -
Mp 19.
&&
RVPreliminary Local Storm Report
National Weather Service Aberdeen SD
633 AM CDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 AM Rain Pierre 44.37N 100.35W
05/15/2025 M2.39 Inch Hughes SD Public
Measured rain report from Facebook for
someone living in Pierre.
&&
NVPreliminary Local Storm Report
National Weather Service Aberdeen SD
801 AM CDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 AM Rain 11 S Bullhead 45.61N 101.06W
05/15/2025 M2.16 Inch Corson SD Mesonet
Mesonet station GRRS2 Bullhead 10 S.
0605 AM Rain 13 SSW Presho 43.74N 100.16W
05/15/2025 M1.92 Inch Lyman SD Cocorahs
Cocorahs station SD-LY-38 12 SSW Presho.
0553 AM Rain 1 E Pierre Regional Air 44.38N 100.28W
05/15/2025 M1.78 Inch Hughes SD ASOS
ASOS station KPIR Pierre Muni AP.
&&Preliminary Local Storm Report
National Weather Service Aberdeen SD
940 AM CDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Rain 1 WSW Glencross 45.44N 100.94W
05/15/2025 M2.80 Inch Dewey SD Cocorahs
Cocorahs station SD-DW-4 Timber Lake 6.6 E.
0800 AM Rain 8 NE Okobojo Creek Rec 44.68N 100.32W
05/15/2025 M2.35 Inch Sully SD Cocorahs
Cocorahs station SD-SL-25 Onida 12.8 W.
0700 AM Rain 8 N Vivian 44.04N 100.27W
05/15/2025 M2.31 Inch Lyman SD Cocorahs
Cocorahs station SD-LY-5 Vivian 7 NNE.
0800 AM Rain 5 S Vivian 43.85N 100.30W
05/15/2025 M2.18 Inch Lyman SD Cocorahs
Cocorahs station SD-LY-16 Vivian 5 SSW.
0700 AM Rain 1 SE Pierre 44.35N 100.32W
05/15/2025 M2.14 Inch Hughes SD Cocorahs
Cocorahs station SD-HG-10 Pierre 1 S.
0626 AM Rain 11 S Presho 43.75N 100.05W
05/15/2025 M2.12 Inch Lyman SD Cocorahs
Cocorahs station SD-LY-34 Presho 11.1 S.
0700 AM Rain 9 SW Presho 43.82N 100.18W
05/15/2025 M2.12 Inch Lyman SD Cocorahs
Cocorahs station SD-LY-17 Presho 9 SW.
0700 AM Rain 2 NNW Overlook Rec Area 44.48N 100.40W
05/15/2025 M2.10 Inch Hughes SD Cocorahs
Cocorahs station SD-HG-11 Pierre 7 N.
0700 AM Rain 1 ENE Pierre 44.37N 100.34W
05/15/2025 M2.08 Inch Hughes SD Cocorahs
Cocorahs station SD-HG-14 Pierre 1 WSW.
0600 AM Rain 7 E Hayes 44.37N 100.89W
05/15/2025 M2.07 Inch Stanley SD CO-OP Observer
CO-OP Observer station AYES2 Hayes 6 E.
0700 AM Rain 2 ENE Overlook Rec Area 44.47N 100.35W
05/15/2025 M2.06 Inch Hughes SD Cocorahs
Cocorahs station SD-HG-29 Pierre 7 N.
0700 AM Rain 8 ESE Hayes 44.33N 100.88W
05/15/2025 M2.03 Inch Stanley SD Cocorahs
Cocorahs station SD-ST-7 Hayes 7 ESE.
0700 AM Rain 7 SW Cedar Creek Rec Ar 44.07N 100.01W
05/15/2025 M1.97 Inch Lyman SD Cocorahs
Cocorahs station SD-LY-6 Presho 12 NNE.
0700 AM Rain 1 ENE Overlook Rec Area 44.46N 100.36W
05/15/2025 M1.95 Inch Hughes SD Cocorahs
Cocorahs station SD-HG-30 Pierre 6.6 NNW.
0800 AM Rain 4 NNE Grey Goose 44.56N 100.32W
05/15/2025 M1.95 Inch Sully SD Cocorahs
Cocorahs station SD-SL-21 Pierre 11 NNE.
0700 AM Rain Fort Pierre 44.36N 100.37W
05/15/2025 M1.94 Inch Stanley SD Cocorahs
Cocorahs station SD-ST-6 Fort Pierre 0.5 SE.
0700 AM Rain 4 W Onida 44.71N 100.14W
05/15/2025 M1.89 Inch Sully SD Cocorahs
Cocorahs station SD-SL-7 Onida 3 W.
0728 AM Rain 5 N Vivian 44.00N 100.29W
05/15/2025 M1.85 Inch Lyman SD Cocorahs
Cocorahs station SD-LY-32 Vivian 4 N.
0700 AM Rain 1 NNW Sutton Bay Rec Ar 44.90N 100.37W
05/15/2025 M1.78 Inch Sully SD Cocorahs
Cocorahs station SD-SL-23 Agar 15 WNW.
0630 AM Rain 1 NNW Presho 43.92N 100.07W
05/15/2025 M1.77 Inch Lyman SD Cocorahs
Cocorahs station SD-LY-35 Presho 1.1 NNW.
0700 AM Rain 2 NNW Pierre Regional A 44.41N 100.31W
05/15/2025 M1.75 Inch Hughes SD Cocorahs
Cocorahs station SD-HG-12 Pierre 2 NNE.
0800 AM Rain 5 SE Sutton Bay Rec Are 44.84N 100.27W
05/15/2025 M1.75 Inch Sully SD Cocorahs
Cocorahs station SD-SL-8 Agar 9.7 W.
0700 AM Rain 8 SSW Kennebec 43.79N 99.92W
05/15/2025 M1.72 Inch Lyman SD Cocorahs
Cocorahs station SD-LY-27 Kennebec 8 SSW.
0700 AM Rain 11 E Onida 44.67N 99.84W
05/15/2025 M1.71 Inch Sully SD Cocorahs
Cocorahs station SD-SL-27 Harrold 11.5 NNW.
0800 AM Rain 8 N Presho 44.02N 100.07W
05/15/2025 M1.68 Inch Lyman SD Cocorahs
Cocorahs station SD-LY-29 Presho 7.6 N.
0730 AM Rain 3 WNW Okaton 43.91N 100.94W
05/15/2025 M1.65 Inch Jones SD Cocorahs
Cocorahs station SD-JN-3 Okaton 3 NW.
0700 AM Rain 2 SSE Onida 44.69N 100.05W
05/15/2025 M1.63 Inch Sully SD Cocorahs
Cocorahs station SD-SL-5 Onida 1 SE.
0700 AM Rain 3 W Okaton 43.88N 100.95W
05/15/2025 M1.53 Inch Jones SD Cocorahs
Cocorahs station SD-JN-7 Murdo 11.6 W.
0700 AM Rain 4 SW Kennebec 43.86N 99.92W
05/15/2025 M1.52 Inch Lyman SD Cocorahs
Cocorahs station SD-LY-40 Presho 7.6 ESE.
0700 AM Rain Kennebec 43.90N 99.86W
05/15/2025 M1.50 Inch Lyman SD Cocorahs
Cocorahs station SD-LY-2 Kennebec 0.5 SE.
0800 AM Rain 5 N Harrold 44.60N 99.73W
05/15/2025 M1.44 Inch Sully SD Cocorahs
Cocorahs station SD-SL-19 Harrold 5 N.
0700 AM Rain 8 WNW Iona 43.59N 99.57W
05/15/2025 M1.43 Inch Lyman SD Cocorahs
Cocorahs station SD-LY-7 Oacoma 17 SSW.
0800 AM Rain 12 E Onida 44.71N 99.83W
05/15/2025 M1.43 Inch Sully SD Cocorahs
Cocorahs station SD-SL-10 Harrold 14 NNW.
0700 AM Rain 4 NE Canning 44.44N 99.99W
05/15/2025 M1.40 Inch Hughes SD Cocorahs
Cocorahs station SD-HG-38 Blunt 5.4 S.
0800 AM Rain 2 NW Reliance 43.90N 99.63W
05/15/2025 M1.36 Inch Lyman SD Cocorahs
Cocorahs station SD-LY-30 Reliance 1 WNW.
0800 AM Rain 17 N Highmore 44.77N 99.47W
05/15/2025 M1.31 Inch Hyde SD Cocorahs
Cocorahs station SD-HY-10 Highmore 17 N.
0800 AM Rain Reliance 43.88N 99.60W
05/15/2025 M1.30 Inch Lyman SD Cocorahs
Cocorahs station SD-LY-12 Reliance.
0600 AM Rain 9 E Grey Goose 44.49N 100.17W
05/15/2025 M1.25 Inch Hughes SD Cocorahs
Cocorahs station SD-HG-33 Pierre 11.3 NE.
0800 AM Rain 3 WSW Holabird 44.51N 99.66W
05/15/2025 M1.16 Inch Hyde SD Cocorahs
Cocorahs station SD-HY-3 Harrold 4 ESE.
0600 AM Rain 6 SW Oacoma 43.75N 99.48W
05/15/2025 M1.15 Inch Lyman SD Cocorahs
Cocorahs station SD-LY-15 Oacoma 5 WSW.
0700 AM Rain 9 N Holabird 44.65N 99.60W
05/15/2025 M1.13 Inch Hyde SD Cocorahs
Cocorahs station SD-HY-8 Holabird 8.5 N.
0800 AM Rain 4 ENE Reliance 43.91N 99.53W
05/15/2025 M1.09 Inch Lyman SD Cocorahs
Cocorahs station SD-LY-26 Reliance 4 ENE.
0700 AM Rain Lower Brule 44.07N 99.58W
05/15/2025 M1.04 Inch Lyman SD Cocorahs
Cocorahs station SD-LY-41 Lower Brule 0.1
WNW.
0700 AM Rain 16 S Seneca 44.83N 99.48W
05/15/2025 M1.00 Inch Hyde SD Cocorahs
Cocorahs station SD-HY-6 Highmore 21.3 N.
&&The national radar mosaic for the moment the first event began.
23 high wind, 1 strong wind. Local standard time, as filed.
High winds could cause a building collapse in the city of Sisseton. The peak wind gust at the Automated Weather Observing System at the Sisseton Municipal Airport was 60 mph, while a peak wind gust of 74 mph was recorded by the South Dakota Department of Transportation mesonet station 6 miles south southwest of Peever.
Aberdeen insider posted photos of a tree that collapsed in downtown Aberdeen, and the National Weather Service in Aberdeen would receive 2 additional photos of trees down across the city. Nearby, the Automated Surface Observing System at the Aberdeen Regional Airport would record a peak gust of 55 mph. The peak wind gust at the Brown County Landfill would top out at 65 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2025Every state in 2025This day in weather historyWarnings in South Dakota, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1249243, 1249244, 1249245, 1249246, 1249247, 1251086, 1251087, 1251090, 1251093, 1251094, 1251117, 1251097, 1251099, 1251101, 1251103, 1251104, 1251105, 1251106, 1251108, 1251109, 1251119, 1251133, 1251134, 1261374.